North Carolina, 2004

Rip Current in North Carolina, July 18, 2004

July 18, 2004 · NWS MHX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 18, 1:00 AM EST, 7 hours earlier.

Area forecast discussion, Jul 18, 1:00 AM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 AM EDT SUN JUL 18 2004

.SHORT TERM...
LARGE AREA OF RW/TSTMS TO OUR W ASSOC WITH SHRT WV ON FRONT SIDE OF
LNG WV TROF SHUD CONT TO MV E EARLY THIS MORN. WL CONT LIKELY POPS
THIS MORNING. WL HAVE TO KEEP AN EYE ON RAINFALL AMNTS WITH SLOW MVG
HEAVY RAIN CELLS. WITH LNG WV TROF AXIS TO OUR W...THINK ANOTHER
SHRT WV MAY MV AROUND BASE OF TROF AND EVENTUALLY ACRS OUR AREA
LATER TODAY...THUS PREFER TO KEEP CHANCE POPS GOING UNTIL THIS
EVENING THEN GRADAULLY TAPERING POPS OFF FROM W TO E AROUND
MIDNIGHT. TEMPS A FEW DEGREES COOLER TODAY WITH CLDS AND PCPN THIS
MORNING...HOWEVER SHUD SEE TEMPS QUICKLY WARM LATER TODAY ONCE THE
LARGER AREA OF RAIN BREAKS. SOME DRIER AIR PROGD BY MDLS TO MV ACRS
THE AREA TNGT AS SHRT WV MVS AWAY AND SFC TROF MVS TO THE COAST. FOR
MON...LNG WV TROF AXIS STILL TO OUR W AND SFC TROF REESTABLISHES TO
OUR W. WITH BEST JET ENERGY AND SIGNIF FORCING TO OUR E...WL GO BACK
TO SLT CHNC DIURNAL POPS AND VERY WARM TEMPS.

&&

.LONG TERM...
THRU THE UPCOMING WEEK...LNG WV TROF WL SLOWLY DRIFT E AND WEAKEN
AND SFC TROF SHUD REMAIN MOSTLY TO OUR W. REMAINDER OF THE FORECAST
WL FEATURE SLT-CHNC RANGE MOSTLY-DIURNAL POPS AND HIGH TEMPS ARND 90.

&&

.MARINE...AS SFC LOW PRES OVER NRN GA RIDES ALONG FRONTAL BOUNDARY
INTO VA...SW FLOW TO CONTINUE TODAY INTO TONIGHT. HAVE GENERALLY
FOLLOWED THE ETA WIND FIELDS AND AS A CONSEQUENCE HAVE ONCE AGAIN
TONED DOWN REGIONAL WAVEWATCH NUMBERS. WINDS SHOULD REMAIN AOB 15 KT
THROUGHOUT THE PERIOD...WITH SOME VERY NICE BOATING CONDITIONS FOR
THE EARLY THRU MID PART OF NEXT WEEK AS HIGH PRES SETTLES EAST. FOR
SEAS...WILL HAVE GENERALLY HAVE 4 TO 5 FEET ACROSS THE CSTL WATERS
TODAY WITH A GRADUAL DECREASE TO THE 3 TO 4 FOOT RANGE FOR TONIGHT
INTO EARLY NEXT WEEK. FOR RIP CURRENTS TODAY...WILL HAVE MODERATE
FOR SOUTH-FACING BEACHES DUE TO A SOUTHERLY SWELL...WHILE CONTINUE
LOW THREAT OVER NRN BEACHES.

&&

.AVIATION...ANTICIPATE MVFR WITH OCCASIONAL IFR CONDITIONS WITH WIDESPREAD
SHOWERS/TSTMS THRU THE MORNING HOURS.

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 18, 1:51 AM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
251 AM EDT SUN JUL 18 2004

NCZ029-044>047-079>081-090>095-098-103-104-190700-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
251 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS ARE LIKELY TODAY...ESPECIALLY THIS MORNING. CLOUD TO
GROUND LIGHTNING, BRIEF GUSTY WINDS, TORRENTIAL DOWNPOURS, AND SMALL
HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Carteret

When
July 18, 8:00 AM EST to 4:00 PM EST
Where
Carteret County, Atlantic Beach
Deaths
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.864, -76.532 (the zone’s center; the record gives no point)

Rip Currents were prevalent along the south facing beaches in Eastern North Carolina with many rescues on this day. One young woman drowned during the afternoon hours.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Carteret2004-07-18FemaleBall FieldDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413216.